Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 135, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 16, 2003, 3:54 PM EDT for Orangeburg County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 3:54 PM EDT (19:54 UTC)
- Expired
- Jul 16, 2003, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 161954
SVRCAE
SCC075-162045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED JUL 16 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT.
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 20 MILES WEST OF EDISTO..MOVING SOUTHEAST AT
10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ORANGEBURG.
EDISTO.
ELLOREE.
LAT...LON 3366 8123 3348 8125 3329 8091 3330 8054
3352 8048
TTH/LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 16, 2:20 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 220 PM EDT WED JUL 16 2003 PREFRONTAL TROUGH OVER THE WESTERN COUNTIES ALONG WITH WEAK MOISTURE CONVERGENCE...STRONG INSTABILITY AND MODERATE MOISTURE WILL RESULT IN ISOLATED TO WIDELY SCATTERED THUNDERSTORMS INTO THE EVENING. WEAK COOL FRONT MOVING SOUTHEAST APPROACHING THE MOUNTAINS. UPPER LEVEL SHORTWAVE VERY WEAK MOVING INTO THE AREA THIS EVENING. COOL FRONT EXPECTED TO PUSH INTO THE AREA LATE THURSDAY AND STALL BECOMING DIFFUSE ON FRIDAY. FRONT NOT EXPECTED TO PRODUCE AN AIRMASS CHANGE AND WILL ONLY AID IN FOCUSING DAILY CONVECTION. TEMPERATURES EXPECTED TO REMAIN NEAR NORMAL INTO THE WEEKEND. SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA FROM THE WEST ON THE WEEKEND INTO MID NEXT WEEK RESULTING CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. FCSTID = 30 CAE 73 93 73 91 / 10 30 30 30 AGS 72 93 72 91 / 10 20 30 30 SSC 72 93 72 91 / 10 20 30 30 OGB 72 93 73 91 / 10 20 30 30 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Jul 16, 4:54 AM EDT, 11 hours before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 454 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... ..A RIVER FLOOD WARNING CONTINUES IN EFFECT FOR THE CONGAREE RIVER AT CAROLINA EASTMAN... THE STAGE ON THE CONGAREE RIVER AT CAROLINA EASTMAN WAS 115.9 FEET AT 400 AM THIS MORNING. FLOOD STAGE AT CAROLINA EASTMAN IS 115 FEET. THE STAGE IS FORECAST TO CREST NEAR 116.5 FEET TODAY. LISTEN FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL APPROACH THE AREA ON THURSDAY WITH POTENTIAL OF SEVERE STORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.